Alert archive / Iowa / Areal Flood Warnings in 2018
Areal Flood Warning 21, NWS Des Moines, IA
NWS Des Moines, IA issued this areal flood warning at Sep 20, 2018, 9:49 PM CDT for Butler County, Iowa. It was in force for 24 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2018, 9:49 PM CDT (02:49 UTC)
- Expired
- Sep 21, 2018, 9:45 PM CDT
- In force
- 24 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Butler County, IA
The radar
The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 10:10 AM CDT | FLOOD | Dumont, IA | IDOT REPORTS WATER OVER HIGHWAY 3 NEAR DUMONT. ONE LANE CLOSED WITH ALTERNATING TRAFFIC. BUTLER CO EMERGENCY MANAGER ESTIMATED ROAD MAY BE OPEN AROUND NOONTIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1221 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1727 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 8.9
The text
As transmitted.
397 WGUS43 KDMX 210249 FLWDMX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Des Moines IA 949 PM CDT THU SEP 20 2018 IAC023-220245- /O.NEW.KDMX.FA.W.0021.180921T0249Z-180922T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler IA- 949 PM CDT THU SEP 20 2018 The National Weather Service in Des Moines has issued a * Flood Warning for... Northwestern Butler County in north central Iowa... * Until 945 PM CDT Friday. * At 945 PM CDT, local law enforcement and the Iowa Department of Transportation reported flooding along Highway 3 in both directions at Mile Marker 195 in Dumont. The road is expected to remain closed overnight. Heavy rainfall over the past 24 hours has resulted in flooding over this portion of the county. Rainfall tonight may cause some additional road closures. * Some locations that will experience flooding include... Allison, Greene, Dumont, Bristow, Aredale and Allison Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. A Flood Warning means that flooding is imminent or occurring. All interested parties should take necessary precautions immediately. && LAT...LON 4271 9282 4271 9303 4291 9302 4291 9274 $$ REV
1 follow-up statement
579 WGUS83 KDMX 220241 FLSDMX Flood Statement National Weather Service Des Moines IA 941 PM CDT FRI SEP 21 2018 IAC023-220248- /O.EXP.KDMX.FA.W.0021.000000T0000Z-180922T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler IA- 941 PM CDT FRI SEP 21 2018 ...THE FLOOD WARNING WILL EXPIRE AT 945 PM CDT FOR NORTHWESTERN BUTLER COUNTY... The Shell Rock River at Greene is now nearing its crest. In addition, Hargrave Creek near Dumont is falling and Highway 3 reopened earlier today. Elsewhere, conditions continue to improve, therefore, the Flood Warning will be allowed to expire. LAT...LON 4271 9282 4271 9303 4291 9302 4291 9274 $$ Donavon
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this areal flood warning went out at Sep 20, 6:12 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Sep 20, 6:12 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 612 PM CDT Thu Sep 20 2018 .SHORT TERM.../Tonight through Friday/ Issued at 228 PM CDT Thu Sep 20 2018 A warm front extended from far northwest Iowa east across north central Iowa at 19Z. Aloft, a strong short wave upper trough was moving into the central plains from the west. The upper trough will move ENE fairly quickly into the upper midwest tonight. The wave should deepen the surface low, over northeast Nebraska at 20Z, as it moves northeast into Minnesota this evening. The warm front over northern Iowa should continue to lift north as the surface low moves northeast late this afternoon. As of 20z, the airmass near this boundary appeared to be capped. As the boundary moves north and large scale ascent overtakes the area, severe surface based convection should develop. The question for our area is where initiation will occur. The thinking at this time is that the boundary should be north of the border so initiation is more likely in Minnesota. Meanwhile, the large scale ascent and convergence along the surface front, should initiate a linear area of convection. The line of storms will then move east into central Iowa this evening. The CAMS have been very consistent with this scenario and the POPS reflect this high confidence. There could be severe storms embedded with the line, especially if there are bow segments which move NE which is more favorable to maintain balance resulting in severe winds. The airmass behind this boundary should be fall-like with much cooler and drier air overtaking central Iowa on Friday. As the surface high moves through the region Friday night and Saturday, temperatures will be cool compared to what we have seen with lows reaching the near 40 in the northwest Saturday morning. It would not be surprising to see upper 30s in some locations across the north. .LONG TERM.../Saturday through Thursday/ Issued at 228 PM CDT Thu Sep 20 2018 A fall-like pattern will be in place next week with a couple of frontal passages and precipitation chances. The first system will impact the area Monday night and a stronger looking front should move through late in the week. The model guidance appears reasonable with at or below normal temperatures and relatively dry weather. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 611 PM CDT Thu Sep 20 2018 Main concern will be convection through 09z and strong winds /mixing and lowering cigs. Line of strong storms progressing east now and timing shows the storms will move into central Iowa between 02-05z...as they weaken with time. Lingering showers trail the front but will not last long. Mixing will lessen between 00-01z with gradient winds lessening by 02z. NW winds pick up aft 14z Friday with gusts nearing 30kt at KMCW/KALO/KDSM. MVFR cigs to lift as mixing takes over Friday morning. Will monitor storms for svr wind gusts...especially for KMCW/KDSM...east of there storms should be weaker. /rev && .HYDROLOGY... Issued at 228 PM CDT Thu Sep 20 2018 Heavy rainfall across northern Iowa over the past couple days has led to rises--in some cases rapid--on area rivers and streams. Some rivers are already above flood stage. Widespread river Flood Warnings are in effect along and north of US 20. Presently there are 10 river Flood Warnings in effect and one river Flood Watch (for the Iowa River near Tama Hwy E49--TMAI4) is in effect. Since the river is not forecast to reach flood stage at TMAI4 for several days, and the forecast crest is slightly above flood stage, it was decided to issue a river Flood Watch for TMAI4 due to confidence being below the 80 percent threshold for a warning. The river Flood Warnings in effect are generally for minor flooding, except for two locations where major flooding (Cedar River at Cedar Falls--CEDI4) and moderate flooding (East Fork Des Moines River at Algona--AGNI4) are expected. The Black Hawk Creek at Hudson (HUDI4) in the Waterloo/Cedar Falls area will also experience a significant rise--nearing or possibly reaching flood stage. Since there is presently no river Flood Warning in effect for this location, the river forecast there will have to closely monitored over the next couple days for a possible river Flood Warning. Relatively little QPF exists for the next few days, so the rises advertised in the going river forecasts are based on observed precipitation (QPE). && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Johnson LONG TERM...Johnson AVIATION...REV HYDROLOGY...Zogg
Hazardous weather outlook, Sep 20, 3:49 PM CDT, 6 hours before
Hazardous Weather Outlook National Weather Service Des Moines IA 349 PM CDT Thu Sep 20 2018 IAZ004>007-015>017-023>028-033>039-212100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 349 PM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Late this afternoon and tonight Severe thunderstorms are possible this evening. The main severe threats are damaging winds, large hail and isolated tornadoes are secondary threats. Brief heavy rainfall is also possible. Several river flood warnings are in effect across northern Iowa. Please refer to the National Weather Service website for more details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of showers and thunderstorms Monday into Tuesday of next week. At this time the threat of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening. IAZ044>050-057>062-070>075-081>086-092>097-212100- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 349 PM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Late this afternoon and tonight Strong to severe thunderstorms are possible this evening into tonight. The main severe threats are damaging winds with large hail being a secondary threat. Brief heavy rain is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of showers and thunderstorms Monday into Tuesday of next week. At this time the threat of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
In the hours before
Local storm report, Sep 20, 8:05 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
805 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 1 NE ESTHERVILLE 43.41N 94.82W
09/20/2018 EMMET IA PUBLIC
DELAYED REPORT, TIME ESTIMATED BY RADAR:
TREE UPROOTED.
&&Local storm report, Sep 20, 8:11 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
811 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG ESTHERVILLE 43.40N 94.83W
09/20/2018 EMMET IA PUBLIC
DELAYED REPORT, TIME ESTIMATED BY RADAR:
LARGE TREE UPROOTED - VIA SOCIAL MEDIA.
&&Local storm report, Sep 20, 8:15 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 1 E ESTHERVILLE 43.40N 94.82W
09/20/2018 EMMET IA PUBLIC
DELAYED REPORT, TIME ESTIMATED BY RADAR:
BOWLING ALLEY EXPERIENCED PARTIAL ROOF
DESTRUCTION - VIA SOCIAL MEDIA.
&&Special weather statement, Sep 20, 8:43 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Des Moines IA
843 PM CDT THU SEP 20 2018
IAZ025-026-034>036-044>048-057>059-070-210245-
Story IA-Guthrie IA-Boone IA-Carroll IA-Crawford IA-Cass IA-
Hamilton IA-Wright IA-Audubon IA-Calhoun IA-Webster IA-Greene IA-
Dallas IA-Franklin IA-
843 PM CDT THU SEP 20 2018
...Line of Storms May Produce Winds of 40 to 50 mph...
At 842 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Gowrie to 6 miles north
of Lake Panorama. Movement was northeast at 65 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Ames, Boone, Carroll, Webster City, Perry, Atlantic, Jefferson,
Audubon, Guthrie Center, Story City, Ogden, Manning, Coon Rapids,
Roland, Jewell Junction, Glidden, Panora, Gilbert, Gowrie and
Woodward.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central, southwestern and west central Iowa.
LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
4186 9509 4187 9515 4204 9514 4272 9348
4256 9348 4256 9350 4247 9350 4247 9347
4206 9346 4129 9516
TIME...MOT...LOC 0142Z 233DEG 56KT 4219 9450 4183 9442
KotenbergSpecial weather statement, Sep 20, 9:01 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Des Moines IA
901 PM CDT THU SEP 20 2018
IAZ058-059-070-071-081-082-092-210300-
Guthrie IA-Adams IA-Adair IA-Union IA-Dallas IA-Taylor IA-Cass IA-
901 PM CDT THU SEP 20 2018
...Line of Storms May Produce Winds of 40 to 50 mph...
At 900 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Griswold to Hamburg. Movement was east at
45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Creston, Atlantic, Greenfield, Corning, Stuart, Griswold, Green
Valley Lake, Lake Icaria, Anita, Adair, Fontanelle, Dexter, Lewis,
Casey, Orient, Diamondhead Lake, Massena, Menlo, Cumberland and
Prescott.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern and west central Iowa.
LAT...LON 4116 9493 4116 9516 4132 9515 4172 9423
4103 9423 4082 9493
TIME...MOT...LOC 0200Z 252DEG 39KT 4126 9518 4062 9568
KotenbergLocal storm report, Sep 20, 9:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
948 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND GST 2 WNW GRUVER 43.41N 94.75W
09/20/2018 M75 MPH EMMET IA ASOS
ASOS STATION EST, ESTHERVILLE MUNICIPAL
AIRPORT.
0552 PM TSTM WND GST 2 E EMMETSBURG 43.11N 94.64W
09/20/2018 M60 MPH PALO ALTO IA STORM CHASER
MEASURED BY ANEMOMETER.
0615 PM TSTM WND GST 2 W ALGONA 43.08N 94.27W
09/20/2018 M63 MPH KOSSUTH IA AWOS
AWOS STATION AXA, ALGONA AIRPORT.
0630 PM TSTM WND GST ROCKWELL CITY 42.40N 94.63W
09/20/2018 M61 MPH CALHOUN IA AWOS
RWIS STATION RRWI4.
0631 PM TSTM WND GST 5 SW JOLLEY 42.42N 94.77W
09/20/2018 E65 MPH CALHOUN IA PUBLIC
ESTIMATED WINDS OF 60-70 MPH WHILE DRIVING.
0530 PM TSTM WND DMG ESTHERVILLE 43.40N 94.83W
09/20/2018 EMMET IA PUBLIC
DELAYED REPORT, TIME ESTIMATED BY RADAR:
LARGE TREE UPROOTED - VIA SOCIAL MEDIA.
0530 PM TSTM WND DMG 1 E ESTHERVILLE 43.40N 94.82W
09/20/2018 EMMET IA PUBLIC
DELAYED REPORT, TIME ESTIMATED BY RADAR:
DUGOUT AT BASEBALL FIELD DESTROYED - VIA
SOCIAL MEDIA.
0530 PM TSTM WND DMG 1 E ESTHERVILLE 43.40N 94.82W
09/20/2018 EMMET IA PUBLIC
DELAYED REPORT, TIME ESTIMATED BY RADAR:
BOWLING ALLEY EXPERIENCED PARTIAL ROOF
DESTRUCTION - VIA SOCIAL MEDIA.
0530 PM TSTM WND DMG 1 NE ESTHERVILLE 43.41N 94.82W
09/20/2018 EMMET IA PUBLIC
DELAYED REPORT, TIME ESTIMATED BY RADAR:
TREE UPROOTED.
0550 PM TSTM WND DMG EMMETSBURG 43.11N 94.68W
09/20/2018 PALO ALTO IA PUBLIC
POWER LINE DOWN IN TOWN - VIA SOCIAL MEDIA.
0552 PM TSTM WND DMG 2 N SCHALLER 42.52N 95.29W
09/20/2018 SAC IA 911 CALL CENTER
TREES DOWN ON POWER LINES. REPORTED AT ALONG
DEAN AVE. TIME ESTIMATED.
0615 PM TSTM WND DMG ALGONA 43.07N 94.23W
09/20/2018 KOSSUTH IA PUBLIC
TREES AND POWER LINES DOWN THROUGH TOWN.
0640 PM TSTM WND DMG ROCKWELL CITY 42.40N 94.63W
09/20/2018 CALHOUN IA TRAINED SPOTTER
BRANCHES DOWN - UP TO 10 INCH IN DIAMETER.
0650 PM TSTM WND DMG BRITT 43.10N 93.80W
09/20/2018 HANCOCK IA LAW ENFORCEMENT
REPORT OF TREE DOWN BLOCKING A ROAD IN
BRITT.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 7:05 PM CDT | Special Weather Statement | DMX | Cerro Gordo, Franklin, Hancock, Worth, Wright | 55 min |
| Sep 20, 7:54 PM CDT | Special Weather Statement | DMX | Audubon, Boone, Carroll, Greene | 51 min |
| Sep 20, 8:43 PM CDT | Special Weather Statement | DMX | Audubon, Boone, Carroll, Greene, Guthrie, Hamilton and 1 more | 62 min |
| Sep 20, 9:01 PM CDT | Special Weather Statement | DMX | Adair, Adams, Cass, Union | 59 min |
| Sep 21, 10:37 AM CDT | River Flood Warning | DMX | Boone, Hamilton, Webster | 5 days |
Nearby
Areal Flood Warnings in Iowa, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.